Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Birmingham, AL

March 7, 2005Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 7, 2005, 5:16 PM CST for Sumter County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2005, 5:16 PM CST (23:16 UTC)
Expired
Mar 7, 2005, 6:00 PM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 134 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 4:35 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 072317
SVRBMX
ALC119-080000-
/O.NEW.KBMX.SV.W.0033.050307T2316Z-050308T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CST MON MAR 7 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON

* UNTIL 600 PM CST

* AT 513 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 29 MILES NORTHWEST OF LIVINGSTON TO 15 MILES
  SOUTHWEST OF YORK...OR ALONG A LINE EXTENDING FROM 27 MILES
  SOUTHWEST OF ALICEVILLE TO 15 MILES SOUTHWEST OF YORK...AND MOVING
  EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  YORK BY 525 PM CST
  LIVINGSTON AND BELLAMY BY 535 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3301 8861 3233 8861 3232 8806 3252 8802
      3298 8822

$$
1 follow-up statement
000 
WWUS54 KBMX 072349
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CST MON MAR 7 2005

ALC119-080000-
/O.CON.KBMX.SV.W.0033.000000T0000Z-050308T0000Z/
SUMTER AL-
547 PM CST MON MAR 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CST FOR
SUMTER COUNTY...

AT 545 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM EPES TO BELLAMY TO 7 MILES SOUTH OF
CUBA...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF LIVINGSTON
TO 6 MILES SOUTH OF LIVINGSTON TO 11 MILES SOUTH OF YORK...MOVING 
EAST AT 50 MPH.  THIS LINE OF THUNDERSTORMS KNOCKED DOWN TREES IN 
YORK.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CST MONDAY
AFTERNOON FOR NORTHWESTERN ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 600 PM CST MONDAY EVENING FOR NORTHERN
ALABAMA.

LAT...LON 3301 8861 3233 8861 3233 8828 3232 8806
      3252 8803 3298 8823

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:02 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 7, 3:02 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CST MON MAR 7 2005

.SYNOPSIS...

REALLY A MAJOR OVERHAUL TO BOTH THE SHORT AND LONG RANGE THIS
UPDATE...SCALED BACK THE SEVERE THREAT IN THE SHORT TERM...ALONG
WITH ADDING STRONG WINDS TO TOMORROW.  IN THE MEDIUM LONG RANGE...
ADJUSTED TEMPT OUT THROUGH THURSDAY...AND THE WHOLE 9 YARDS FOR
OTHER VARIABLES.

FIRST CONCERN IT THE POTENTIAL OF SEVERE WEATHER THIS EVENING.
STILL LOOKS LIKE A VERY MARGINAL EVENT AND WOULD BE CONFINED TO THE
VICINITY OF THE COLD FRONT AS IT TRAVERSES THE STATE BETWEEN 00Z
AND MIDNIGHT.  DEW POINTS HAVE JUST NOR REACHED THE MIDDLE 50S IN
CENTRAL ALABAMA...AND CLOUDS/RAIN HAS VIRTUALLY NEGATED ANY
DESTABILIZATION.  FORECAST SOUNDINGS SHOW ABUNDANT MOISTURE...IF
NOT SATURATION THROUGHOUT THE ATMOSPHERIC COLUMN WHICH SHOULD LIMIT
THE POTENTIAL FOR HAIL AND WIND.  HOWEVER...IF SOME WINDS ARE ABLE
TO BE TRANSPORTED TO THE SURFACE FROM ALOFT...THERE COULD BE A WIND
THREAT...BUT THEY SHOULNT BE ENHANCED BY DRY AIR.  NEWEST SWODY1
FROM THE SPC STILL HIGHLIGHTS THIS THREAT.  I HAVE MY DOUBTS.

IN THE WAKE OF THE FRONT...STRONG WINDS ARE EXPECTED AS WELL.
GRADIENT WINDS ON THE ORDER OF 10 TO 20 MPH...WITH GUSTS IN EXCESS
OF 25 MPH ARE EXPECTED BEHIND THE FRONT...THROUGH ABOUT MIDDAY
TOMORROW.  WILL HOLD OFF ON THE ISSUANCE OF A LAKE WIND ADVISORY
UNTIL THE THREAT OF SEVERE WEATHER IS EXTINCT.  EXPECTING ANY
THUNDER AFTER MIDNIGHT...REALLY ONLY CONFINED TO THE SOUTHEAST.

.SHORT TERM...OVERNIGHT SEVERE/WIND AND TOMORROWS WIND CONCERNS
DISCUSSED EARLIER.  OTHERWISE...CONDITIONS WILL IMPROVE TOMORROW
AFTERNOON...WITH WINDS BECOMING LIGHT BY SUNSET.  THE COOLER
TEMPERATURES WILL MOVE IN OVERNIGHT AS RADIATIONAL PARAMETERS
BECOME FAVORABLE.

.LONG TERM...MAIN CONCERN AFTER MIDWEEK IS THE COMBINATION OF
TEMPERATURES IN THE 30S (CURRENTLY MOSTLY ABOVE FREEZING) AND A
CHANCE OF PRECIPITATION.  THE TRACK OF THE SURFACE LOW VARIES FROM
ALONG THE NORTHERN GULF...TO NEAR NASHVILLE WITH THIS SYSTEM...SO
ONCE AGAIN AM VERY HESITANT ABOUT INTRODUCING THE S WORD INTO
THE FORECAST.   AFTER THAT...GRADUAL WARMING IS EXPECTED EACH DAY
WITH A NICE LOOKING WEEKEND AHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     43  50  28  53 / 100  20  10  30
ANNISTON    43  50  30  53 / 100  20  10  20
BIRMINGHAM  44  52  32  54 / 100   0  10  30
TUSCALOOSA  45  54  34  54 / 100   0  10  30
CALERA      45  54  34  55 / 100   0  10  30
AUBURN      48  53  33  57 / 100  20  10  20
MONTGOMERY  48  54  34  58 / 100   0  10  20
TROY        49  56  34  58 / 100  20  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/12
Hazardous weather outlook, Mar 7, 1:32 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST MON MAR 7 2005

ALZ011>015-017>050-081300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
132 PM CST MON MAR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK
OF SEVERE THUNDERSTORMS.  A SQUALL LINE WILL LIKELY MOVE INTO
WEST ALABAMA THIS EVENING AND MOVE RAPIDLY EASTWARD. STRONG WINDS
ALOFT MAY EXTEND DOWN TO THE SURFACE ALONG PORTIONS OF THE SQUALL
LINE...PRODUCING DAMAGING WINDS.  THE BEST CHANCE OF SEVERE
THUNDERSTORM WINDS WILL BE WEST OF INTERSTATE 65 AND SOUTH OF
INTERSTATE 85. THE SQUALL LINE SHOULD BE EAST OF AREA BY 300
AM CST.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

ON TUESDAY...BRISK NORTHWEST WINDS OF 15 TO 25 MPH ARE EXPECTED
BEHIND THE COLD FRONT...WITH GUSTS UP TO 30 MPH AT TIMES.  A LAKE
WIND ADVISORY WILL LIKELY BE ISSUED FOR TUESDAY.

...SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 5:40 PM CSTSevere Thunderstorm WarningBMXGreene50 min
Mar 7, 5:47 PM CSTSevere Thunderstorm WarningBMXMarengo103 min
Mar 7, 5:54 PM CSTSevere Thunderstorm WarningBMXHale94 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.